Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Hyperthyroidism, graves disease, goitre, smoker. Put on beta blockers, carbizimole. Started smoking again after discontinuing patches. Can I use patches?

I was diagnosed with hyperthyroidism/graves 2.5 years ago after I developed a goiter , although I had been having the symptoms for up to 2-3 years before that, which coincided with giving up smoking , for which I used patches . I was put on beta blockers and carbizimole. I have been off the beta blockers for a least a year now and am taking 5mg of the carbizimole a day, and when I am taking it properly my levels are good, and respond quickly to taking it properly. However, stupidly I have taken up smoking again and really want to quit. I found it relatively easy with the patches last time, but have always failed when I wasn t using patches. Trouble is the packs all have warnings about not using them if you have hyperthyroidism. I think my goiter is getting bigger again because I am having alot of coughing fits which is what happened last time before the goiter became visible (at which time the coughing fits stopped). My eyes are good, I ve just seen the eye specialist. I am not a heavy smoker but I recognise how stupid it was to start smoking again, and I figure that the patches can t be any worse for me than smoking, but I can t actually find why hyperthyroidism is contraindicated for patches?
Asked On : Fri, 22 Jun 2012
Answers:  1 Views:  82
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
  User's Response
Hyperthyroidism can predispose the heart to irregular rhythms (arrhythmia). The risk of arrhythmia is more when substances like nicotine or excessive caffeine are taken. Hence the use of nicotine patches are contraindicated in people who have hyperthyroidism/ Graves disease. The amount of nicotine in a patch is high and if the absorption is variable due to any reason, it can be risky.
You may consult your physician or psychiatrist for alternate delivery methods like lozenges or gums that may be relatively safer. They may prescribe it to you after ensuring that your thyroid hormone levels are controlled.
Answered: Mon, 8 Jul 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor